Background: The causative chemicals responsible for nitrile rubber glove-induced allergic contact dermatitis have not been fully elucidated.
Subject: This case involved a 36-year-old female, who developed an erythematous rash on her hands after one and a half months of wearing nitrile rubber gloves at her workplace.
Methods: Patch tests were performed using the gloves as is, and the Japanese standard allergen 2008 and their components. The gloves were chemically analyzed and several detected substances were subjected to further patch testing.
Results: The patient exhibited positive patch test reactions to nitrile rubber gloves as is, as well as to the dithiocarbamate mix and thiuram mix in the Japanese standard allergen 2008. Further patch testing revealed positive reactions to zinc diethyldithiocarbamate (ZDEC) and tetraethylthiuram disulfide (TETD) and weak positive reactions to zinc dimethyldithiocarbamate (ZDMC) and tetramethylthiuram monosulfide (TMTM). Chemical analysis revealed that ethyl isothiocyanate (EITC) and butyl isothiocyanate (BITC), which might have been produced from dithiocarbamate-type accelerators (DTCs) or thiuram-type accelerators (thiurams) during the vulcanization process, were present in the nitrile rubber gloves the patient used at her workplace, as was ZDBC. No other DTCs or thiurams were detected. Patch testing of the detected materials produced positive reactions to EITC and BITC, but not to ZDBC.
Conclusion: We diagnosed the patient with allergic contact dermatitis due to the EITC and BITC present in nitrile rubber gloves, and considered that alkyl isothiocyanate might also have played a causative role. We propose that nitrile rubber gloves should be produced without using vulcanization accelerators.
We report the case of a 66-year-old patient with severe asthma complicated by eosinophilic chronic rhinosinusitis (ECRS). The patient was initially treated with benralizumab, which resulted in marked improvement of asthma symptoms and reduced the peripheral blood eosinophil count to 0/μL. Additionally, oral steroids were discontinued. After 7 months of benralizumab administration, the asthma symptoms worsened and peripheral blood eosinophil count increased to 813/μL. The neutralizing antibodies to benralizumab may have resulted in the recurrence of symptoms due to eosinophilic inflammation. The nasal symptoms, on which benralizumab had an unremarkable effect, improved when treatment was switched to mepolizumab. However, the difference in effects of biologics on ECRS has not been elucidated and warrants further investigation. To the best of our knowledge, this is the first report of a case of severe asthma in which mepolizumab administration reversed the clinical deterioration of asthma, which was possibly caused by neutralizing antibodies to benralizumab.
The case involved a man in his forties. While working at the restaurant that the patient runs, the patient experienced a stab-like pain on the left shoulder and developed systemic pruritic eruptions. He was diagnosed with anaphylaxis upon visiting our emergency department. Conjunctival hyperemia, lip swelling, cold sweats, and nausea presented later. A cap fluorescence enzyme immunoassay using the serum of the patient showed specific immunoglobulin E (IgE) positivity for wasps; therefore, we hypothesized that he had anaphylaxis caused by the insect's sting. Insects of the same species as that by which the patient had been stung were collected and finally identified as the Asian needle ant (Brachyponera chinensis). The freeze-dried insects' bodies were sonicated into powders and stored for following examinations. Next, a basophil activation test was performed using the patient's whole blood treated with the reagent above, which showed positivity. Furthermore, a skin prick test using the same reagent showed a positive result, and the reaction increased in a concentrationdependent manner. Based on these results, the patient was diagnosed with anaphylaxis after a sting by the ant. Based on the results of the allergen component specific IgE test, we speculated that the pathogens in this case was group5 allergen of the Asian needle ant. Anaphylaxis following insect stings by this ant has been reported frequently in South Korea. However, it is quite rare in Japan, although the ant is native to Japan. Clinicians should consider that this allergy can occur indoors, unlike allergies to other types of venom.